Hail, Bradley
- When
- May 2, 12:25 PM EST
- Where
- Bradley County, 0.56 mi E of Prospect
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.180, -84.920
An area of thunderstorms moved into eastern Tennessee during the afternoon hours on May 2, 2025. Damaging wind reports were seen throughout the Cumberland plateau and Tennessee valley, but the strongest storms and greatest concentration of severe weather reports were mainly in the southern Tennessee valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An area of thunderstorms moved into eastern Tennessee during the afternoon hours on May 2, 2025. Damaging wind reports were seen throughout the Cumberland plateau and Tennessee valley, but the strongest storms and greatest concentration of severe weather reports were mainly in the southern Tennessee valley. Flash flooding, damaging winds, and even some severe sized hail were seen there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 12:21 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 121 PM EDT Fri May 2 2025 ...New AVIATION... .UPDATE... Issued at 1020 AM EDT Fri May 2 2025 Not much change to earlier thinking for today with the severe storm threat later during the day/evening. This update will primarily be to make minor adjustments to PoPs/Weather based on latest radar trends and CAMS, along with a few other tweaks. && .SHORT TERM... (Today and tonight) Issued at 345 AM EDT Fri May 2 2025 Key Messages: 1. Another period of showers and storms are expected late this afternoon and evening, some of which are expected to be severe. Damaging wind gusts and large hail will be the primary severe weather threats, with confidence greatest along and west of I-75. Discussion: Currently an upper trough is in place over the Great Plains with an upper ridge over the western and eastern coasts. Shortwave energy is lifting northward through the Great Lakes region with a few isolated showers and rumbles of thunder owing largely to an enhanced area of upper divergence. A few showers and rumbles of thunder will remain possible overnight but no severe impacts are expected due to a lack of instability, though brief downpours and maybe some small hail across the southern valley. An additional shortwave is expected to round the trough as we head into the afternoon hours, driving a surface cold front into portions of the southern Mississippi and western Tennessee River valleys. Frontal forcing and and effective shear near 30-35kts will allow for an organized line of thunderstorms to translate across Tennessee, reaching our forecast area by the late afternoon into the evening hours. While the surface front itself will remain well west of the CWA, EBWD near 35kts, MLCAPE between 1000-2000J/kg and steepening mid-level lapse rates to 6.5-7.0 C/km will promote the best chance for organized severe weather that we have seen with this recent active stretch. Latest SPC outlook has introduced an enhanced risk for areas along and west of I-75 where we are most likely to see the best alignment of convective activity with the strongest diurnal heating. The rest of the area remains under a slight risk. The primary threat is going to damaging wind gusts as DCAPE near 800-1000J/kg will enhance downdrafts. Large hail will be the secondary threat, especially in the event of any developing discrete cells ahead of the main line of storms as is suggested by latest HRRR runs. As is typical with strongly sheared environments, a tornado cannot be totally ruled out though, marginal LCL heights around 1000m will limit that threat. Some activity may linger for the first few hours into the overnight, primarily our far eastern areas, but the shortwave will continue to lift northeast with little to no severe threat for much of the overnight. && .LONG TERM... (Saturday through Thursday) Issued at 345 AM EDT Fri May 2 2025 Key Messages: 1. Widespread rain and a few thunderstorms likely on Saturday, a very low risk for a severe thunderstorm. 2. Lower chances of light rain Sunday and Monday across northeastern TN into southwestern VA. 3. Mild temperatures Sunday and Monday, followed by a very slow warming trend through next week. Discussion: Diving shortwave coming out of the Midwest is expected to push a cold front through the area Saturday evening before the shortwave itself pinches off from the upper westerlies and becomes a cutoff low, doomed to meander over the Ohio Valley for a couple of days. The most interesting weather comes on Saturday, with widespread rain showers and a few embedded thunderstorms likely Saturday. Severe chances are likely pretty low, with plenty of cloud cover, weak upper divergence helping to bring about showers apart from the thunderstorms, and questions about how much instability can build before afternoon storms can fire. The Euro ensemble seems to be the most aggressive with CAPE, and is biasing the NBM probabilities, meanwhile high res guidance and GEFS are notably less enthusiastic, likely from the more widespread rain depictions the GFS and NAM have. Given the setup, I'd probably lean to the lower end scenarios, too much to spoil the thunderstorm setup, and guidance really hasn't performed well the last few days. Depending on how today's weather plays out, there will be a low risk for flash flooding on Saturday as well. PWATs are elevated but not especially so, and skinny CAPE profiles (if we get enough CAPE) will lend favorably to rainfall efficiency on potentially more saturated soils. Beyond Saturday our upper low friend maintains its stuck position over the Ohio River Valley for a couple of days until around Tuesday when it begins to drift northwards again and eventually rejoins the westerly flow and heads out. A few scattered low topped showers may develop Sunday afternoon, but wrap-around dry and warm air throughout much of the midlevels underneath the low's center will preclude any significant weather. With the low stalled at this point heading into the start of next week, probably can't rule out a shower in southwestern Virginia Monday into Tuesday, but no significant weather expected then either. Midweek and onwards a couple subtle disturbances may provide enough spark for scattered showers and a couple thunderstorms. The larger synoptic feature by then in guidance is another upper low, this time originating from the Rockies encountering a loss of direction over the Central US and showing signs of meandering. Where that feature ends up by late into next week will influence our weather here. Model guidance tends to perform poorly in these situations, so we'll watch at this time range. && .AVIATION... (18Z TAFS) Issued at 105 PM EDT Fri May 2 2025 Difficult to time thunderstorms at any given terminal, but right now the probility appears to peak late this afternoon into the evening, iwth another peak coming in late in the period mainly CHA and TYS. Will try to cover the peak times with tempo and prob30 thunder groups with MVFR cigs/vsby. Will also carry VCTS all sites early in the period as there will be some scattered convection around. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 62 73 54 72 / 70 90 40 20 Knoxville McGhee Tyson Airport, TN 61 74 56 71 / 70 90 70 30 Oak Ridge, TN 61 72 55 71 / 80 90 70 40 Tri Cities Airport, TN 58 75 56 71 / 60 90 90 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 410 AM EDT Fri May 2 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 410 AM EDT Fri May 2 2025 /310 AM CDT Fri May 2 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...Strong to Severe Thunderstorms Possible Late Friday Afternoon and Evening and Saturday Afternoon... Additional showers and thunderstorms are expected this afternoon and evening, some of which will be strong to severe. Damaging winds and hail are the primary concerns. Confidence in severe weather is highest for areas along and west of Interstate 75. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There's a very low risk of strong to severe storms Saturday afternoon, with the primary risk being damaging winds. Additionally, rainfall from both showers and potential thunderstorms on top of rainfall from today may lead to flash flooding in isolated locations. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed late Friday afternoon and again on Saturday.
Preliminary Local Storm Report
National Weather Service Morristown TN
1000 AM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Dmg 3 E Big Stone Gap 36.87N 82.72W
04/15/2025 Wise VA Public
Several trees down.
&&
dhPreliminary Local Storm Report
National Weather Service Morristown TN
1004 AM EDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 1 WNW Englewood 35.43N 84.50W
04/23/2025 McMinn TN Public
Several trees down.
&&
dhSpecial Weather Statement
National Weather Service Morristown TN
1248 PM EDT Fri May 2 2025
TNZ071-072-086-087-021730-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
NW Blount TN-
1248 PM EDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLOUNT AND
NORTHEASTERN MONROE COUNTIES THROUGH 130 PM EDT...
At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Smoky Mountains-Twentymile Creek, or 14 miles east of
Madisonville, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Citico Beach, Tariffville, Talassee, Happy Valley, McGee Carson
Peninsula, and Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 8422 3570 8392 3552 8384 3552 8388
3547 8392 3547 8394 3546 8395 3546 8396
3543 8400 3542 8400 3540 8415
TIME...MOT...LOC 1648Z 251DEG 8KT 3551 8410
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLBSpecial Weather Statement
National Weather Service Morristown TN
1251 PM EDT Fri May 2 2025
TNZ083-084-099-021730-
Rhea TN-Hamilton TN-Meigs TN-
1251 PM EDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RHEA...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES THROUGH 130 PM
EDT...
At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sale Creek, Birchwood, Graysville, Big Spring, and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3543 8512 3553 8491 3536 8486 3535 8486
3536 8488 3534 8488 3532 8508
TIME...MOT...LOC 1650Z 251DEG 8KT 3539 8502
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLBSpecial Weather Statement
National Weather Service Morristown TN
109 PM EDT Fri May 2 2025
TNZ099-100-021800-
Bradley TN-Hamilton TN-
109 PM EDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BRADLEY AND EAST CENTRAL
HAMILTON COUNTIES THROUGH 200 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lakesite, or 7 miles west of Cleveland, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McDonald, East Cleveland, Hopewell, Cleveland, Tasso, South
Cleveland, and Wildwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8508 3529 8495 3530 8494 3529 8493
3530 8492 3533 8483 3533 8481 3516 8471
3514 8472 3510 8505
TIME...MOT...LOC 1708Z 247DEG 10KT 3519 8501
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JLBSpecial Weather Statement
National Weather Service Morristown TN
123 PM EDT Fri May 2 2025
TNZ071-072-074-086-087-021815-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-Southeast Monroe TN-NW Blount TN-
123 PM EDT Fri May 2 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BLOUNT AND NORTHEASTERN
MONROE COUNTIES THROUGH 215 PM EDT...
At 122 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles west of Smoky Mountains-Twentymile Creek, or
16 miles south of Maryville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tariffville, McGee Carson Peninsula, Happy Valley, Townsend, Citico
Beach, Citico, Talassee, Cades Cove, Fort Loudon State Park, and
Roundtop Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3556 8431 3572 8375 3570 8368 3569 8367
3569 8364 3558 8361 3557 8363 3556 8377
3552 8382 3552 8388 3547 8392 3545 8397
3541 8402 3540 8402 3537 8423
TIME...MOT...LOC 1722Z 257DEG 21KT 3551 8403
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLBThe Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
19 thunderstorm wind, 8 hail, 3 flash flood. Local standard time, as filed.
A few trees were blown down by powerful thunderstorm wind gusts.
Multiple reports of trees and powerlines being blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm winds. Small hail was also observed during the storm.
Several trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by powerful thunderstorm gusts.
Several trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts. Storm also dropped hail of an unknown size.
Several trees were blown down by severe thunderstorm wind gusts.
Multiple reports of trees being blown down by severe thunderstorm gusts across the county. Additionally utility data showed over 1,000 customers were without power.
Several trees snapped by significant severe thunderstorm wind gusts in northern Roane County near Rockwood.
One large tree was felled by severe thunderstorm wind gusts.
Multiple trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts.
Multiple trees were blown down by powerful thunderstorm gusts.
Multiple trees were blown down by severe thunderstorm wind gusts.
Pictures and videos from social media showed roughly 2 feet of water over Highway 153 at a gas station near the intersection of Highway 153 and Hamill Road.
Several trees were blown down by severe thunderstorm wind gusts. Hail with an unknown size also fell during the storm.
Several trees were blown down in Fall Branch area by a severe thunderstorm.
Several trees were blown down by severe thunderstorm wind gusts. Hail also fell during the storm, unknown size.
Cars were stalled in 1 to 2 feet of water on Gunbarrel Road, between Commons Boulevard and Shallowford Road.
Several roads had high water, and streams were over their banks, near the entrance to the Cherohala Skyway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253131, 1253132, 1253144, 1253145, 1253146, 1253147, 1253148, 1253149, 1253150, 1253151, 1253133, 1253152, 1253153, 1253154, 1253155, 1253134, 1253156, 1253157, 1253135, 1253158, 1253159, 1253139, 1253142, 1251452, 1253161, 1253162, 1253163, 1251450, 1251451, 1253143.